Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 7, 2012, 4:25 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2012, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 7, 2012, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:30 PM CDT | TSTM WND GST 55 | Ene Mullinville, KS | |
| Aug 7, 4:30 PM CDT | HAIL 0.75 | Ene Mullinville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2402 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
053 WWUS83 KDDC 072125 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 425 PM CDT TUE AUG 7 2012 KSZ078>080-072215- EDWARDS-FORD-KIOWA- 425 PM CDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...SOUTHERN EDWARDS AND WESTERN KIOWA COUNTIES... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MULLINVILLE...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3792 9946 3784 9909 3745 9925 3758 9957 TIME...MOT...LOC 2125Z 202DEG 15KT 3761 9940 $$ WAH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:10 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 7, 3:10 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT TUE AUG 7 2012 ...UPDATE TO SHORT TERM... .SYNOPSIS... ISSUED AT 1029 AM CDT TUE AUG 7 2012 WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING ACROSS THE INTERMOUNTAIN WEST KEEPING A NORTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. NEAR THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE EXTENDS FROM WESTERN NEBRASKA SOUTH ACROSS EXTREME WESTERN KANSAS INTO THE PANHANDLES OF OKLAHOMA AND TEXAS. SURFACE DEWPOINTS ARE PRIMARILY IN THE 50S(F) ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 310 PM CDT TUE AUG 7 2012 SHORT RANGE MODELS INDICATE THE UPPER LEVEL RIDGE CONTINUING TO BUILD ACROSS THE INTERMOUNTAIN WEST THROUGH THE DAY TUESDAY. MEANWHILE, AN H5 VORT MAX IS PROJECTED TO MOVE SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS OF NEBRASKA AND KANSAS THIS EVENING BRINGING A REASONABLE CHANCE FOR SHOWERS AND THUNDERSTORMS TO CENTRAL AND PORTIONS OF WESTERN KANSAS THROUGH THE OVERNIGHT HOURS TONIGHT. AS THE UPPER LEVEL SHORTWAVE APPROACHES, AN ASSOCIATED UPPER LEVEL JET WILL STREAM SOUTHEAST ACROSS NEBRASKA INTO EASTERN KANSAS INCREASING THE NORTHWESTERLY FLOW ALOFT SOMEWHAT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AND EVENING ACROSS NEBRASKA, CENTRAL KANSAS, AND POSSIBLY EVEN PORTIONS OF WESTERN KANSAS IN VICINITY OF THE INCREASED FLOW ALOFT. ADDITIONALLY, THE NAM AND GFS MODEL SOUNDINGS SHOW ENOUGH MID/UPPER LEVEL INSTABILITY WITH CAPE VALUES JUST IN EXCESS OF 1000 TO 1500 J/KG. OF COURSE, STEEP LOW/MID LEVEL LAPSE RATES WILL REMAIN THROUGH EARLY EVENING AS DAYTIME HEATING CONTINUES TO KEEP TEMPERATURES UP. HOWEVER, THE FLOW NEAR THE SURFACE IS FAIRLY UNORGANIZED WITH A SURFACE LOW ACROSS SOUTHWEST KANSAS HELPING TO INFLUENCE LIGHT AND VARIABLE CONDITIONS ACROSS MUCH OF THE AREA, NOT TO MENTION VARIOUS SMALLER BOUNDARIES ABOUT AS INDICATED BY RADAR THIS AFTERNOON. THE BETTER CHANCE FOR PRECIP LOOKS TO BE ACROSS CENTRAL KANSAS AND EASTERN PORTIONS OF WESTERN KANSAS WHERE INCREASED LOW LEVEL FORCING WILL BE ENHANCED, ESPECIALLY IN THE VICINITY OF ANY REMNANT BOUNDARIES. SECONDLY, THIS AREA WILL BE IN BETTER PROXIMITY TO THE DYNAMIC SUPPORT ALOFT. ALTHOUGH THIS DOES NOT SUPPORT WIDESPREAD SEVERE WEATHER, STRONG OUTFLOW WINDS WILL BE A FOCUS WITH POTENTIALLY STRONG STORMS AS MODEL SOUNDINGS SHOW FAIRLY ELEVATED LCL'S. MAY RAISE POPS INTO THE LIKELY CATEGORY, PARTICULARLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. TEMPERATURES ARE FORECAST TO BE SLIGHTLY COOLER TONIGHT EVEN THOUGH THE SAME GENERAL AIR MASS ACROSS SOUTHWEST KANSAS IS EXPECTED TO MOVE VERY LITTLE DURING THE PERIOD. THE REASON FOR THIS WILL LIKELY BE DUE TO RAIN COOLED AIR FROM SCATTERED SHOWERS AND THUNDERSTORMS FORECAST TO MOVE THROUGH PORTIONS OF CENTRAL AND WESTERN KANSAS THIS EVENING AND OVERNIGHT. LOOK FOR LOWS MAINLY DOWN INTO THE 60S(F) WITH LOWER 70S(F) STILL POSSIBLE IN SOUTH CENTRAL KANSAS. FOR WEDNESDAY, A WEAK COLD FRONT IS PROJECT TO PUSH SOUTHEAST THROUGH WESTERN KANSAS BY EARLY AFTERNOON SETTING UP A NORTH TO NORTHEASTERLY LOW LEVEL FLOW INTO WESTERN KANSAS. THIS WILL REDUCE THE H85 TEMPERATURE VALUES A LITTLE WITH MID TO UPPER 20S(C) ACROSS CENTRAL KANSAS TO NEAR 30C OUT WEST NEAR THE COLORADO BORDER. EXPECT HIGHS PRIMARILY UP INTO THE 90S(F) WEDNESDAY AFTERNOON. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 104 PM CDT TUE AUG 7 2012 WEDNESDAY NIGHT THROUGH FRIDAY: THE SHORTWAVE TROUGH MOVING THROUGH THE LONGWAVE NORTHWEST FLOW PATTERN WILL BE EXITING KANSAS WEDNESDAY NIGHT WITH SUBSIDENCE THROUGH THE TROPOSPHERE TAKING HOLD ACROSS WESTERN KANSAS. A LARGE MID-UPPER LEVEL ANTICYCLONE WILL REMAIN CENTERED OVER THE FOUR CORNERS REGION THROUGH THURSDAY WITH INFLUENCE REACHING WESTERN KANSAS AS THE PRIMARY JET STREAM FLOW WILL REMAIN WELL TO THE NORTH AND NORTHEAST. A SECONDARY JET STREAK WILL DIVE SOUTHEAST FROM MINNESOTA INTO THE MID MISSISSIPPI VALLEY WHICH WILL ENHANCE SURFACE ANTICYCLOGENESIS. THE ENHANCED SURFACE ANTICYCLONE WILL PROMOTE THE SPREADING OF COOLER AIR SOUTH ACROSS THE GREAT PLAINS (MAINLY EASTERN PLAINS). SOME OF THIS AIRMASS WILL REACH SOUTHWEST KANSAS IN A MODIFIED STATE...BUT HOW MUCH MODIFICATION IS STILL UP IN THE AIR WITH DIFFERENT IDEAS ON HOW COOL IT WILL GET ACROSS SOUTHWEST KANSAS GOING INTO THURSDAY AND ESPECIALLY FRIDAY. THE DETERMINISTIC NAM AND ECMWF MODELS ARE THE WARMEST KEEPING HIGHS NEAR 100 DEGREES FOR THE SOUTHERN HALF OF THE DDC FORECAST AREA THURSDAY. THE SREF MEANS AND DETERMINISTIC GFS SUPPORT LOWER HIGHS FROM 89 TO 93F OR SO. THE AFTERNOON TEMPERATURE DISCREPANCY CONTINUES INTO FRIDAY...BUT THE SREF MEANS ARE PROBABLY THE BEST FORECAST WITH HIGHS UPPER 80S TO NEAR 90. NO PRECIPITATION IS IN THE FORECAST AS THE MID-UPPER LEVEL ANTICYCLONICALLY CURVED NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH FRIDAY. FRIDAY NIGHT THROUGH MONDAY: THE MID-UPPER ANTICYCLONE OVER THE DESERT SOUTHWEST WILL BREAK DOWN WITH SOME INCREASED FLOW OVER WYOMING NOSING INTO WESTERN NEBRASKA. LEE TROUGHING WILL RESUME IN RESPONSE...FROM THE SFC TO NEAR 700MB. WARM FRONTOGENESIS WILL INCREASE FRIDAY NIGHT WITH THE PROPENSITY FOR ELEVATED CONVECTION TO DEVELOP. THE ECMWF IS MOST AGGRESSIVE WITH THIS ACROSS WESTERN/CENTRAL KANSAS WHEREAS THE DETERMINISTIC GFS KEEPS THIS 700MB FRONTOGENESIS CONFINED FARTHER NORTH INTO WESTERN NEBRASKA. WILL MAINTAIN THE 20 POPS ACROSS THE NORTHEAST FORECAST AREA...WITH SLIGHT CHANCE POPS CONTINUING INTO SATURDAY AS LOW LEVEL CONVERGENCE INCREASES IN ADVANCE OF THE WYOMING JET STREAK. THE FRONTAL PUSH TIED TO THIS UPPER LEVEL FEATURE WILL NOT BE STRONG AT ALL AND MAY NOT EVEN PENETRATE THROUGH THE ENTIRETY OF SOUTHWEST KANSAS. WITH THE OVERALL MID-UPPER FLOW PATTERN TAKING ON MORE OF A WESTERLY COMPONENT...LEESIDE PRESSURE AT THE SURFACE WILL REMAIN FAIRLY LOW SUPPORTING DIURNAL UPSLOPE NORTH OF THE REMNANT FRONT...AND SUPPORTING MORE CONVECTIVE ACTIVITY IN TERRAIN-FAVORED AREAS OF EASTERN COLORADO. THIS COULD SET THE STAGE FOR ONE OR TWO SMALL MESOSCALE CONVECTIVE SYSTEMS ROLLING EAST-SOUTHEAST INTO WESTERN KANSAS. OTHERWISE...DAY AND NIGHT TEMPERATURES DURING THIS PERIOD WILL BE SEASONAL WITH NO EXCESSIVE HEAT EXPECTED AS HIGHS SHOULD BE IN THE LOWER 90S WITH LOWS IN THE UPPER 60S TO NEAR 70. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1200 PM CDT TUE AUG 7 2012 SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS...POTENTIALLY AFFECTING KGCK, KDDC, AND KHYS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, THE PRIMARY THREAT ASSOCIATED WITH THE STRONGER STORMS WILL BE POSSIBLE DAMAGING OUTFLOW WINDS. OTHERWISE, EXPECT VFR CONDITIONS TO PREVAIL AT ALL TAF SITES THROUGH EARLY WEDNESDAY MORNING. AS FOR WINDS, A SURFACE LOW DEVELOPING ACROSS EXTREME SOUTHWEST KANSAS WILL MOVE VERY LITTLE THROUGH EARLY WEDNESDAY. AS A RESULT, LIGHT AND VARIABLE WINDS CAN BE EXPECTED ACROSS SOUTHWEST KANSAS FOR THE MOST PART. HOWEVER, STRONGER WINDS CAN BE EXPECTED WITH ANY THUNDERSTORM INDUCED OUTFLOW. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 97 65 96 / 60 10 0 0 GCK 65 95 64 96 / 40 10 0 0 EHA 65 97 65 97 / 30 0 0 0 LBL 67 98 65 98 / 40 10 10 0 HYS 65 95 64 92 / 50 10 10 0 P28 72 97 69 97 / 60 20 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM...UMSCHEID AVIATION...JJOHNSON
Hazardous weather outlook, Aug 7, 2:05 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 205 AM CDT TUE AUG 7 2012 KSZ030-031-043>046-061>066-074>081-084>090-081200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 205 AM CDT TUE AUG 7 2012 /105 AM MDT TUE AUG 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING...ISOLATED REPORTS OF GUSTY OUTFLOW WINDS TO 60 MPH...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL KANSAS WEDNESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WIND GUSTS TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Special weather statement, Aug 7, 3:16 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 316 PM CDT TUE AUG 7 2012 KSZ064-078>080-072100- EDWARDS-FORD-HODGEMAN-KIOWA- 316 PM CDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BELLEFONT...MOVING SOUTH AT 15 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3785 9931 3766 9950 3792 9983 3806 9969 TIME...MOT...LOC 2016Z 010DEG 16KT 3793 9969 WAH
Special weather statement, Aug 7, 3:39 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT TUE AUG 7 2012 KSZ078-080-088-089-072130- CLARK-COMANCHE-FORD-KIOWA- 339 PM CDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...NORTHWESTERN COMANCHE...SOUTHEASTERN FORD AND WESTERN KIOWA COUNTIES... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MULLINVILLE...MOVING SOUTHWEST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3736 9940 3747 9967 3768 9950 3760 9930 TIME...MOT...LOC 2040Z 026DEG 10KT 3755 9945 WAH
Special weather statement, Aug 7, 4:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 425 PM CDT TUE AUG 7 2012 KSZ078>080-072215- EDWARDS-FORD-KIOWA- 425 PM CDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...SOUTHERN EDWARDS AND WESTERN KIOWA COUNTIES... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MULLINVILLE...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3792 9946 3784 9909 3745 9925 3758 9957 TIME...MOT...LOC 2125Z 202DEG 15KT 3761 9940 WAH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:16 PM CDT | Special Weather Statement | DDC | Edwards | 44 min |
| Aug 7, 3:39 PM CDT | Special Weather Statement | DDC | Kiowa | 51 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.